Missouri, 2012

Tornado and Hail in Missouri, April 25, 2012

April 25, 2012 · NWS DVN · 8 events in 1 county or zone

Low pressure tracked across eastern Iowa and northwest Illinois during the evening hours of April 25, 2012. A warm front also moved north into the area triggering severe thunderstorms across extreme southeast Iowa and extreme northeast Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Low pressure tracked across eastern Iowa and northwest Illinois during the evening hours of April 25, 2012. A warm front also moved north into the area triggering severe thunderstorms across extreme southeast Iowa and extreme northeast Missouri. These storms dumped large hail in extreme southeast Iowa and even produced a tornado in extreme northeast Missouri. In Clark county, Missouri a supercell produced an EF1 tornado that touched down 2 miles east of Luray and moved southeast to about 4 miles southeast of Luray. This tornado damaged grain bins, barns and other outbuildings. A house at the beginning of the tornado's path was extensively damaged and was shifted off its foundation. Another house at the end of the path had the siding and roof damaged. The tornado moved southeast for about 2 miles and was on the ground for an estimated 5 minutes. No injuries were reported. Golf ball size hail fell in Kahoka, Missouri causing damage to vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 25, 5:11 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 25, 5:11 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
611 PM CDT WED APR 25 2012

.AVIATION...
LOW PRESSURE WILL SLIDE SOUTHEAST OF EASTERN IOWA EARLY THIS
EVENING...RESULTING IN NORTH TO NORTHEAST WINDS FOR THE NEXT 24
HOURS. WIDESPREAD VFR CONDITIONS ARE EXPECTED...WITH ONLY CIRRUS
AND SOME SCATTERED MID CLOUDS THROUGH THROUGH THE NIGHT AND SPOTTY
FAIR WEATHER CUMULUS ABOVE 5000 FT TOMORROW. THERE IS A SLIGHT
CHANCE STRATUS COULD AFFECT NORTHEAST IOWA TOWARDS MORNING FOR A
FEW HOURS...POSSIBLY AFFECTING THE DBQ AIRPORT. HOWEVER...WILL
LEAVE THIS OUT FOR NOW...AND SHOW CLEAR SKIES TOMORROW. ERVIN

&&

.UPDATE...
THE FORCING IS WEAK THIS EVENING...AND LARGELY ALREADY PASSED BY.
CAPPING HAS REMAIN STRONG...WITH ONLY ONE STORM ALLOWED NEAR THE
FRONT OVER CENTRAL ILLINOIS. A FEW WEAK CELLS NEAR OTTUMWA APPEAR
TO BE THE LAST GASP OF FORCING. THUS..WE UPDATED AN HOUR OR MORE
AGO TO GO DRY...EXCEPT A SLIGHT CHANCE OVER FAR SOUTHEAST IOWA AND
WEST CENTRAL ILLINOIS/NE MO THROUGH 00Z. ERVIN

&&

.PREV DISCUSSION... /ISSUED 315 PM CDT WED APR 25 2012/

SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING MAIN UPSTREAM LOW PRESSURE CENTER
NEAR THE DSM AREA WITH ASSOCIATED WARM FRONT BUCKLING UP INTO SOUTH
CENTRAL MN...AND THEN DRAPED BACK SOUTHEASTWARD THROUGH MACOMB IL
AND INTO SOUTHEASTERN IL. SOME SFC DPT POOLING DRIVING VALUES INTO
THE LOWER 60S IN SOUTH CENTRAL TO SE IA ATTM...WHILE MUCH OF THE
REST OF THE AREA DPTS HAVE MIXED DOWN AND REMAINED WELL DOWN IN THE
50S. BEST SFC PRESSURE FALLS/BULLS-EYE ARE STARTING TO MOVE EAST OF
THE DVN CWA TOWARD EAST CENTRAL IL/WEST CENTRAL INDIANA. WV IMAGERY
AS WELL AS VIS SATELLITE LOOP SUGGESTING UPPER VORT ALMOST ON TOP OF
THE DVN CWA ALREADY...WHICH MEANS BEST FORCING SHOULD START TO
FOLLOW THE PRESSURE FALL PATTERNS. ELEVATED CLOUD COVER/SOME HIGH
BASED SHOWERS...AND IMPRESSIVE SFC BASED CIN VALUES CONTINUE TO REIGN
ACRS THE CWA WITH THE CLOUD COVER AND SOME EVAPO-COOLING IMPEDING THE
ARM UP TO CONVECTIVE TEMPS ESPECIALLY IN THE SECTOR SOUTH OF THE WARM
FRONT.

SHORT TERM...TONIGHT AND THURSDAY...
TONIGHT...MUCH OF THE PARAMETERS ONGOING DISCUSSED ABOVE IN THE
SYNOPSIS SUGGESTS A LIMITED THREAT OF STRONG SFC BASED CONVECTION
DEVELOPING IN THE CWA...OR EVEN ELEVATED STORMS NORTH OF THE WARM
FRONT THROUGH EARLY EVENING. NORMAL NOCTURNAL PROCESSES MAY
EVENTUALLY DRIVE AN ELEVATED STORM EVENT BY MID TO LATE EVENING BUT
MOST OF THAT WOULD LIKELY TAKE PLACE EAST AND SOUTHEAST OF THE LOCAL
AREA OF CONCERN. WILL IGNORE MOST OF THE SHORT RANGE MODELS WHICH
ARE TOO AGGRESSIVE WITH LOW TO MID LEVEL MOISTURE FETCH/OVERBLOWN
CAPES AND INSTABILITY. ONLY THE HIRES ARW MODEL IS CLOSE TO HANDLING
THE CURRENT SFC BASED MOISTURE VALUES CORRECTLY...AND THIS MODEL
IGNITES INITIAL CONVECTION ACRS CENTRAL IL AROUND 7 PM CDT...AND THEN
FURTHER DEVELOPS IT AS IT SCOOTS OFF TOWARD THE OH VALLEY THROUGH
MIDNIGHT. WILL STILL KEEP CHC POPS GOING ESPECIALLY ACRS THE EAST/
SOUTHEAST HALF THROUGH MID EVENING IN THE POSSIBLE CONVECTIVE
INITIATION ZONE UNTIL LINGERING FORCING FROM PASSING CYCLONE AND VORT
ALOFT MIGRATES TO THE EAST. BUT ALL WE MAY GET IS THE CURRENT HIGH
BASED PASSING SHOWERS AND SPRINKLES. ANOTHER LOW CHANCE FOR SOME
DEVELOPMENT FRO AT LEAST ISOLATED SHOWERS/STORMS RIGHT BEHIND THE
PASSING LOW AS WAKE NORTHWEST FLOW KICKS IN ON WANING CAP/S WESTERN
FRINGE BY MID TO LATE EVENING...BUT WILL NOT PUT POPS IN FOR THAT
POSSIBILITY AND LET EVENING SHIFT ASSESS IF THIS PROCESS CAN REALLY
UNFOLD. IN-BUILDING HIGH PRESSURE AND NW TO NORTH FLOW COOL-ADVECTS
LOWS INTO THE MID 40S IN THE NORTHEAST...TO THE LOW TO MID 50S IN THE
SOUTH BY THU MORNING.

THURSDAY...HIGH PRESSURE AND IT/S IN-BUILDING GRADIENT CONTINUE ON
THU FOR BREEZY NORTH TO NORTHEAST SFC WINDS BUT AT LEAST MOSTLY
SUNNY SKIES. DESPITE SOME ROBUST CAA...DEEP MIXING ALONG WITH THE
INSOLATION WILL TRANSLATE TO THU HIGHS IN THE LOWER 60S NORTH OF HWY
30...TO THE MID AND UPPER 60S ALONG AND SOUTH OF I80.    ..12..

LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY...
GENERALLY BELOW NORMAL TO END THE MONTH OF APRIL... WITH TWO MAIN
WINDOWS FOR RAIN... ONE DEVELOPING FRI LINGERING INTO SAT AND THE
OTHER LATER MON INTO TUE.

THU NGT... HAVE REMOVED RAIN CHCS WITH MODELS SHOWING DEEP DRY
EASTERLY FETCH FROM BENEATH GREAT LAKES RIDGING. DESPITE INCREASE
IN CLOUDS... LOWS NEAR OR EVEN JUST BELOW COOL SIDE WITH MID 30S
NE TO MID 40S SW.

FRI-FRI NGT... DRY EASTERLY FETCH TO SLOW SATURATION AND ONSET OF
MEASURABLE RAIN FOR MANY AREAS UNTIL AFTN... CONTINUING FRI NGT.
BEST COVERAGE AND AMOUNTS SUGGESTED NORTH OF HWY 34 ATTIM... AND
MOSTLY LIGHT AT THAT ALTHOUGH SOME MODERATE AMOUNTS POSSIBLE
LATE AT NGT INTO SAT WITH APPROACH OF MID LEVEL SHORTWAVE. DUE TO
SLOWER ARRIVAL OF RAIN FRI HAVE NUDGED UP HIGHS SOME. STILL
A TRICKY MAX TEMP FCST FOR FRI WITH EVAPORATIVE COOLING EFFECTS WITH
VIRGA AND SPRINKLES FIRST HALF OF DAY. TEMPS NEAR STEADY FRI NGT
WITH CLOUDS AND RAIN... WITH COOLEST READINGS NORTH AND WARMEST IN
THE SOUTH WHERE COULD EVEN RISE SOME DEPENDING ON MOVEMENT OF WARM
FRONT... WITH POTENTIAL FOR NEEDING TO EXPAND OR RAISE MIN TEMP
GRADIENT NORTH TO SOUTH.

SAT-SAT NGT...RAIN TAPERING OFF SAT AM BUT WILL CONTINUE WITH CHCS
REST OF DAY INTO SAT NGT WITH INVERTED SFC TROUGH. WARMEST HIGHS
WILL BE ACROSS THE SOUTH DUE TO WARMER START AND EARLIER END TO ANY
RAIN... WHILE NEAR STEADY OR SLOW RISE ON TEMPS FAR NORTH. HAVE
EXPANDED HIGH TEMP GRADIENT SOME... WITH MID/UPPER 40S NORTH TO UPPER
50S FAR SOUTH. DEPENDING ON ANY SUNSHINE AND MOVEMENT OF WARM FRONT
CANT RULE OUT 60S FAR SOUTH.

SUN-TUE... PATTERN RECYCLES ITSELF WITH YET ANOTHER LARGE HIGH
SETTLING INTO THE GREAT LAKES THRUSTING REGION IN DEEP LOW LEVEL COOL
AND DRY EASTERLY FETCH SUN INTO MON. LATE MON THROUGH TUE WILL BRING
NEXT APPRECIABLE RAIN CHCS WITH NEXT BARRAGE OF PACIFIC ENERGY. WILL
HOWEVER NEED TO BE WATCHFUL FOR SLOWING ARRIVAL GIVEN DRY EASTERLY
FETCH. TEMPS LOOK TO MODERATE NEAR TO A BIT ABOVE NORMAL BY THE END
OF THE PERIOD AND JUST BEYOND... WITH FLOW PATTERN BECOMING SEMI-
ZONAL TO WSW.    ..05..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

ERVIN
Hazardous weather outlook, Apr 25, 2:42 PM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
342 PM CDT WED APR 25 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
342 PM CDT WED APR 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THERE WILL BE A CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS TO
MOVE ACROSS PORTIONS OF THE OUTLOOK AREA THROUGH MID EVENING. THERE
IS STILL A LINGERING LOW CHANCE FOR A STRONG TO SEVERE STORM TO
DEVELOP THIS EVENING EAST OF THE MISSISSIPPI RIVER...BUT LATEST
INDICATIONS SUGGEST THE BEST CHANCE FOR STRONG TO SEVERE STORMS WILL
OCCUR TO THE EAST AND SOUTHEAST OF THE OUTLOOK AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS MAY BE POSSIBLE NEXT TUESDAY. IT IS TOO SOON TO
DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

THERE IS LOW CHANCE FOR THE NEED OF SPOTTER ACTIVATION THIS EVENING
EAST OF THE MISSISSIPPI RIVER.

12

In the hours before

Special weather statement, Apr 25, 5:41 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
641 PM CDT WED APR 25 2012

IAZ087-088-098-099-MOZ010-260045-
CLARK-HENRY-JEFFERSON-LEE-VAN BUREN-
641 PM CDT WED APR 25 2012

...ISOLATED STRONG THUNDERSTORMS...

AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR DOUDS/LEANDO...OR 12 MILES
NORTHWEST OF KEOSAUQUA...MOVING EAST SOUTHEAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  DOUDS/LEANDO AROUND 645 PM CDT...
  BIRMINGHAM AROUND 700 PM CDT...
  KEOSAUQUA AROUND 705 PM CDT...
  BONAPARTE AROUND 725 PM CDT...
  6 MILES SOUTH OF HILLSBORO AROUND 730 PM CDT...

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...AND BRIEF HEAVY
RAIN...ARE EXPECTED WITH THESE STORMS.

LAT...LON 4085 9154 4057 9166 4069 9218 4095 9218
TIME...MOT...LOC 2340Z 286DEG 23KT 4084 9213

ERVIN
Local storm report, Apr 25, 6:11 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
711 PM CDT WED APR 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             1 W SELMA               40.87N 92.17W
04/25/2012  M0.50 INCH       VAN BUREN          IA   TRAINED SPOTTER

            RELAYED BY NWS DES MOINES.

&&

GROSS
Local storm report, Apr 25, 6:14 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
714 PM CDT WED APR 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             5 NW KEOSAUQUA          40.79N 92.02W
04/25/2012  E0.88 INCH       VAN BUREN          IA   TRAINED SPOTTER

            MOSTLY PEA SIZE HAIL FALLING.

&&

GROSS
Local storm report, Apr 25, 6:21 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
721 PM CDT WED APR 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             3 WNW KEOSAUQUA         40.75N 92.02W
04/25/2012  M0.88 INCH       VAN BUREN          IA   TRAINED SPOTTER

            FELL IN PAST 2 TO 3 MINUTES.

0720 PM     HAIL             2 ESE KEOSAUQUA         40.72N 91.92W
04/25/2012  E0.75 INCH       VAN BUREN          IA   TRAINED SPOTTER

            LOTS OF DIME SIZED HAIL FALLING.

&&

GROSS
Local storm report, Apr 25, 6:33 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
733 PM CDT WED APR 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             5 E CANTRIL             40.64N 91.98W
04/25/2012  E1.00 INCH       VAN BUREN          IA   TRAINED SPOTTER

            MOSTLY NICKELS FALLING.

&&

GROSS
Local storm report, Apr 25, 6:43 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
743 PM CDT WED APR 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             3 WSW BONAPARTE         40.68N 91.85W
04/25/2012  M1.00 INCH       VAN BUREN          IA   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

0733 PM     HAIL             2 SE CANTRIL            40.62N 92.04W
04/25/2012  M1.75 INCH       VAN BUREN          IA   TRAINED SPOTTER

&&

GROSS

The radar

The Quad Cities radar (KDVN), 162 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 tornado. Local standard time, as filed.

Hail, Clark

When
April 25, 6:58 PM CST
Where
Clark County, 0.53 mi W of Clark City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.420, -91.690

A trained spotter reported hail the size of quarters near Clark City.

Tornado, Clark

When
April 25, 7:05 PM CST to 7:10 PM CST
Where
Clark County, 2 mi E of Luray to 4 mi SE of Luray
Rating
EF1
Path length
2 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
40.450, -91.842

A supercell produced an EF1 tornado that touched down 2 miles east of Luray and moved southeast to about 4 miles southeast of Luray, damaging grain bins, barns and other outbuildings. A house at the beginning of the tornado's path was extensively damaged and was shifted off its foundation. Another house at the end of the path had the siding and roof damaged. The tornado moved southeast for about 2 miles and was on the ground for an estimated 5 minutes.

Hail, Clark

When
April 25, 7:06 PM CST
Where
Clark County, Wayland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.400, -91.580

A trained spotter reported hail the size of quarters near Wayland.

Hail, Clark

When
April 25, 7:09 PM CST
Where
Clark County, 0.69 mi S of Wayland
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.390, -91.580

A trained spotter reported ping pong size hail just south of Wayland.

Hail, Clark

When
April 25, 7:11 PM CST
Where
Clark County, Kahoka
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.420, -91.720

A trained spotter measured golf ball size hail with lots of car damage in Kahoka.

Hail, Clark

When
April 25, 7:13 PM CST
Where
Clark County, 0.53 mi W of Clark City
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.420, -91.690

A trained spotter reported hail the size of half dollars just west of Clark City.

Hail, Clark

When
April 25, 7:15 PM CST
Where
Clark County, Kahoka
Measured
1.75 in hail
Reported by
Public
Coordinates
40.420, -91.720

The public reported golf ball size hail in Kahoka.

Hail, Clark

When
April 25, 7:16 PM CST
Where
Clark County, Kahoka
Measured
2.75 in hail
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.420, -91.720

The emergency manager reports hail the size of baseballs knocked out car windows in Kahoka.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyThe tornado archive for Missouri, 2012Warnings in Missouri, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373000, 373011, 373002, 373003, 373005, 373006, 373007, 373009.